Sight loss. GCA/ TIA ?

Hi everyone.

It's been a while since i posted about myself, so quick update. 63yrs old, PMR diagnosed over three years ago and taking 20mg pred. ( but i know i have had it for a lot longer undiagnosed) . GCA diagnosed over 2 years ago pred increased to 40mg , with increases up to 60/80mg when having a flare. I also have hydrocephalus, hypertension, hypothyroidism, and had a brain haemorrhage 28 years ago, so I take quite a cocktail of different drugs. I had become so steroid sensitive that I have put on over 4 stone, my teeth are suffering greatly, my breathing is short and wheezy and i have scarring on my lungs, my muscles have been replaced with fat, so walking is very difficult, my eyes have got steroid induced cataracts and the glaucoma which I already had has raised my eye pressures so much that I am at the eye hospital every other week to try to reduce the pressure, and I have steroid induced pre diabetes. The pain I am in is almost too much to cope with and the fatigue is overwhelming.

Last summer I was told I had steroid myopathy and I was to get off steroids as soon as possible. Every time I tried to reduce I had a gca flare and so the pred had to be bumped up again , then start again reducing. This all had to be done cold turkey because I am allergic to many strong painkillers. (They don't seem to work for the pmr pain anyway).

Two weeks ago I was in my usual reclined position on the sofa watching Sunday afternoon TV because I was too tired to do anything, when I started having gca flare up symptoms, Temple pain, head pain and visual disturbances. I didn't phone the out of hours doctors because I was pretty sure it was another gca flare and I knew what to do if it was. And as I had a routine appointment with the eye clinic early Monday morning I wasn't too concerned.

Next morning at the eye clinic everything took off. It seemed I had suffered a TIA and so started a whole new round of tests etc. Anyway, to try to condense this, even though i was told the sight loss would return in 24/48 hours it has not returned. I was told by the ophthalmic doctors that I also have sjogrens syndrome, which makes a lot of sense with my symptoms, so was given extra drops to help with the dry eyes. But, they make my eyes so very sore that the small amount of sight I have is worse and painful.

Well, you may think that's enough for now to cope with, I was sent for a brain scan with regards to the TIA and what they found was the hydrocephalus which had laid dormant for many years has returned and the neurosurgeons want to put a shunt back in my brain. I am not too happy about this as I think it is one heck of a coincidence that it has increased to this size so quickly. I really believe that it is also another result of the steroid myopathy and that as I get off the Prednisolone the increased brain flaid and pressure will also go down.

As I am writing this, I realise it might be too worrying for some people starting out on their pmr journey so administrator please delete this post if you think it not helpful.

Anyway, I just wanted to share with you that if symptoms change it might not be down to pmr/gca or steroid withdrawl, it may be prudent to get a doctors opinion on what's going on. I'm not sure what has caused my sight loss, but just maybe if I had got medical advice I may not be in the pickle I am now. Because I had had so many gca flare ups I thought I knew what I was doing, sadly not !!

11 Replies

oldestnewest
  • annie_ marie,

    I have nothing practical to offer but I do offer my heartfelt sympathy for the awful suffering you are going through and my admiration for your bravery and desire to warn us to avoid any complacency about symptoms.

    It is true that after a year on this site you do develop confidence about PMR and its symptoms and treatment. Personally I have more fear and caution around my potential for developing GCA, each headache or jaw twinge feels a bit sinister.

    I hope that you have the right kind of support around you and that you make a full recovery from this latest health scare.

    Bless you!

  • annie_marie

    Dear Annie_Marie

    I am so sorry to learn what has happened to you, you must be overwhelmed at this latest issue.

    It must be completely overwhelming for you, I had a look at your previous posts & want to remind you we are all here anytime & would encourage you to post if you need a chat or have any concerns. We may not be able to advise due to the complexity of your conditions but the one thing I was wondering about as someone mentioned in an earlier replie is do you have a 'Main Consultant' through all of this & are all your Consultants at the one hospital?

    You do have my sincere concern & empathy; as SheffieldJane said, it really was good of you to point out the risks of thinking you know what's going on, when in fact it is something different as you discovered.

    Don't forget, we are all here & even if we can only send you a virtual hug, you know you are not alone. 😘

    Please keep in touch & l wish you well 🌺

    Mrs N x

  • O my goodness! I don't know how you keep going with all the issues that you are having to deal with. It's all so complicated too! I am full of admiration for you.

    I, too struggle sometimes to know what is going on in my body and once the pain has woken me up I sometimes am kept awake wondering what this pain means- should I up the steroids (very reluctant), try a pain killer,exercise more,less,see the doctor etc.

    Anyway, thank you for your post- it is always useful to know what others are having to deal with- knowledge is power so they say. Good Luck with the next few steps.

  • Thank you all so much for your sincere well wishes. One thing I didn't share is that like so many of us, I also have repeated uti's resulting my being on my fifth lot of antibiotics since Christmas, and I have good news there because I saw my urologist the other day and he (very nice man) is going to inject my bladder with botox and a long lasting antibiotic. So I am very grateful because I hope to get some normality back to my days.

    Thank you again for your kindness.

  • Sorry to hear all that - hope it does improve still.

    Whatever our history - any visual changes of that sort must be reported and investigated urgently. Fleeting loss of vision is also a sign of stroke (major or minor) as you have found - and unfortunately having GCA not only doesn't excuse you from developing another problem but does actually increase the risk of stroke and other such events in the first few years after diagnosis/flare. It mustn't be ignored.

  • Thank you pmr pro.

    I think that was what I was trying to say to fellow sufferers ,but without any medical knowledge I didnt want to unnecessarily worry people.

    I know my seemingly complacent attitude sounds very foolish, but because I am between a rock and a hard place ie needing the Prednisolone to control the inflammation , and not wanting the steroid myopathy and all the horrible illnesses I am getting as a direct result ,I didn't want to be put back up to 60mg pred by the on call team unless absolutely essential. Also in the back of my mind was the fact that my rheumatologist isn't convinced it is gca (diagnosed by a different hospital). I had a private temporal scan to try to find out one way or the other, but it wasnt definate. I have only just got down to 14mg and it has been a long and painful journey.

    Thank you again, your knowledge is invaluable.

  • Has anyone suggest tocilizumab yet?

  • So sorry to read all this, I thought I had enough problems. I do hope docs are able to help you. God Bless

  • Thank you 1602 for your kind words. The support and help from this forum is amazing.

  • Hi Anne_Marie

    Thanks so much for sharing your medical problems and reminding me that not every symptom we have is the PMR / GCA / side effects of medication. You haven't " worried" me but reminded me to be more vigilant.

    Take care of yourself, hoping that things will start to improve soon for you.

  • Thank you Maryjayne for your support, it's so good to know we are not alone.

You may also like...